Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

August 29, 2021Ness County, Kansas

NWS Dodge City, KS issued this special weather statement at Aug 29, 2021, 7:09 AM CDT for Ness County, Kansas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 29, 2021, 7:09 AM CDT (12:09 UTC)
Expired
Aug 29, 2021, 7:45 AM CDT
In force
36 min
Issued by
NWS Dodge City, KS
Hail
0.25 in
Wind
40

County Ness County, KS

The radar

The Dodge City radar (KDDC), 75 km from the middle of the area, began a volume at 12:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 0.2 hours before the alert went out and 71 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2021-08-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 560 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2021-08-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 338 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
560 J/kg
Mixed-layer CIN
-245 J/kg
Mixed-layer LCL
1248 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
338 m²/s²
0-3 km storm-relative helicity
439 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

840 
WWUS83 KDDC 291209
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
709 AM CDT Sun Aug 29 2021
 
KSZ045-046-064-065-291245-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
709 AM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southwestern Rush
Counties through 745 AM CDT...

At 707 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Burdett, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
  Alexander and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 9940 3820 9957 3846 9984 3853 9941
TIME...MOT...LOC 1207Z 155DEG 19KT 3830 9956 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

RBURG

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Aug 29, 4:31 AM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 29, 4:31 AM CDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
431 AM CDT Sun Aug 29 2021

...updated aviation section...

.SHORT TERM...(Today and tonight)
Issued at 258 AM CDT Sun Aug 29 2021

As of 2 am a weak slow moving surface cold front had moved through
GLD and NRN with convection appearing to struggle to develop much
farther south than the KS/NE state line at that time. Still, all of
the convective allowing models generate elevated convection along
the front by around 4 am and beyond as a strong fetch of 850 mb
level southerly moisture transport is maximized over the heart of the
DDC area impinging across the boundary to the north. Mid level lapse
rates are fairly steep with 500-1000 J/kg MUCAPES and overall weak
vertical wind shear.  The initial storms might not have much of a
lifecycle with the stable surface layer and no strong kinetic
forcing. The CAMS suggest the storms eventually develop a more
multicell nature this morning between 12 and 15Z before decaying late
morning.  The convective signal for the rest of the day suggests a
chance for redevelopment along the then farther south synoptic front
tied into the convergence area around Elkhart, due to an eastward
developing thermal low - all during the afternoon. The risk for
severe weather is minimal although rain rates may allow for isolated
reading of a half inch of rainfall to occur especially where storms
may repeat over the same area.

Precipitation chances will taper off this evening, with east-
southeast surface wind persisting though the night. The front begins
to lift northward into Nebraska as a warm front. Overall model
consensus for temperatures in the low 60s over the higher terrain
of the west, to more mild low 70s from Stafford to
Coldwater/Medicine Lodge.

.LONG TERM...(Monday through Saturday)
Issued at 401 AM CDT Sun Aug 29 2021

During this period the area will revert back to being influenced by
the lee surface trough as the main  synoptic boundary relegated to
being near the Missouri valley early In the week before the high
plains trough kicks out toward over the DDC forecast area by late in
the workweek. There will still be a conditionally unstable airmass
during the late part of the days especially in the higher dew point
eastern and northern counties though mid week , and although pops
are not being carried , isolated convective events cannot be ruled
out. By mid to late week, the mid level ridging becomes centered
over the central Plains before becoming flatted by an increasingly
zonal westerly jet across the northern Plains by the weekend. It
will remain very warm in the 90s though this period with respect to
afternoon temperatures, however anticipating any convective
events into the weekend and beyond remains highly uncertain. The
upper jet axis does look to drop south into the MO valley, which
typically shove a northern plains surface front into the area, but
can depend on the strength of the jet.

&&

.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 427 AM CDT Sun Aug 29 2021

GOES-16 satellite water vapor imagery and composite 88-D radar
showing scattered thunderstorms developing in the isentropic/waa region
immediately ahead of the surface cold front that has moved into
northern Kansas. None of this is expected to become severe given
the models CAPES and overall lack of stronger deep shear, however
areas of convection with bases around 10kft, frequent lightning
and locally heavy rain reducing visibility to a mile my occur.
Vicinity thunder may be needed at HYS and DCC for several hours
this morning as well as period of prevailing through about 13z or
so. The lingering front may also remain an impetus for additional
afternoon development primarily south of Hays and DDC. The wind
field will shift light easterly with time as the cold front sags
into the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  88  66  91  66 /  50  20  10   0
GCK  88  64  90  63 /  40  20  10   0
EHA  90  64  91  63 /  50  40  10   0
LBL  90  64  91  63 /  40  30  10   0
HYS  85  66  89  66 /  50  20  20  10
P28  93  69  92  68 /  30  20  20   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...Russell
Hazardous weather outlook, Aug 29, 5:15 AM CDT, 1 hour 54 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
515 AM CDT Sun Aug 29 2021

KSZ030-031-043>046-061>066-074>081-084>090-301015-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
515 AM CDT Sun Aug 29 2021 /415 AM MDT Sun Aug 29 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered thunderstorms will develop along and ahead of a cold
front this morning, weaken by mid morning and probably redevelop
again with late afternoon heating. Locally heavy rain and
frequent cloud to ground lightning are possible with any storms
Today.

Day 1 Hazards
-------------
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Limited risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

In the hours before

Special weather statement, Aug 29, 7:09 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
709 AM CDT Sun Aug 29 2021

KSZ045-046-064-065-291245-
Hodgeman KS-Rush KS-Pawnee KS-Ness KS-
709 AM CDT Sun Aug 29 2021

...A strong thunderstorm will impact portions of southeastern Ness,
northeastern Hodgeman, northwestern Pawnee and southwestern Rush
Counties through 745 AM CDT...

At 707 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Burdett, moving northwest at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Alexander and Bazine.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3825 9940 3820 9957 3846 9984 3853 9941
TIME...MOT...LOC 1207Z 155DEG 19KT 3830 9956

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RBURG

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 7:32 PM CDTSpecial Weather StatementDDCGray28 min
Aug 28, 7:40 PM CDTSpecial Weather StatementDDCMeade65 min
Aug 28, 8:02 PM CDTSpecial Weather StatementDDCGray28 min
Aug 29, 9:03 AM CDTAreal Flood AdvisoryDDCEllis, Rush3 hr
Aug 29, 1:04 PM CDTSpecial Weather StatementDDCBarber41 min
Aug 29, 1:32 PM CDTSpecial Weather StatementDDCClark, Comanche28 min
Aug 29, 2:04 PM CDTSpecial Weather StatementDDCClark, Comanche41 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.